Dust Storm, Moses Lake Area
- When
- July 12, 12:00 PM PST to 6:00 PM PST
- Where
- Moses Lake Area forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 47.095, -119.006 (the zone’s center; the record gives no point)
Windy conditions behind a dry cold front passage resulted in a dust storm over portions of the Moses Lake area and Upper Columbia Basin. On Highway 261 ten miles south of Ritzville, the dust storm contributed to a two car accident closing the highway.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OTX wrote it up.
Windy conditions behind a dry cold front passage resulted in a dust storm over portions of the Moses Lake area and Upper Columbia Basin. On Highway 261 ten miles south of Ritzville, the dust storm contributed to a two car accident closing the highway. On the southeast side of Stratford in Grant County, county roads 18-NE and 20-NE were closed due to blowing dust and zero visibility. Meanwhile in Cheney, a tree fell onto a power line, triggering an electric surge that ignited a home on fire. In Colfax, a strong wind gust blew a tree down onto a house. In the Kettle Falls and Colville areas, gusty winds resulted in 1,600 customers losing power. A 13 year old girl was injured by a falling branch which struck her in the head. In Northeast Spokane 2,800 customers lost power.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at Jul 12, 9:29 AM PST, 2 hours 31 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
1029 AM PDT MON JUL 12 2010
.SYNOPSIS...
A STRONG COLD FRONT WILL BRING WINDY CONDITIONS TO MUCH OF EASTERN
WASHINGTON THIS AFTERNOON AND EVENING. THERE IS A GOOD CHANCE THAT
WIND WILL CAUSE AREAS OF BLOWING DUST OVER THE COLUMBIA BASIN...
WEST PLAINS...AND OVER PORTIONS OF THE PALOUSE. STRONG WINDS WILL
ALSO CONTRIBUTE TO THE POTENTIAL FOR CRITICAL FIRE WEATHER
BEHAVIOR. WINDS SHOULD SUBSIDE MONDAY EVENING...AND THE REST OF
THE WEEK WILL BE DRY WITH TEMPERATURES CLIMBING BACK TO NORMAL OR
SLIGHTLY ABOVE NORMAL BY THE END OF THE WEEK.
&&
.DISCUSSION...
...STRONG COLD FRONT WILL BRING WINDY CONDITIONS...BLOWING
DUST...AND RAISE THE POTENTIAL FOR CRITICAL FIRE BEHAVIOR TODAY...
A STRONG COLD FRONT REMAIN STALLED ALONG A LINE FROM HANFORD TO
COLVILLE THIS MORNING. THE SURFACE PRESSURE GRADIENT REMAINS
STRONG WITH A DIFFERENCE OF ABOUT 17MB FROM PORTLAND TO KALISPELL.
WINDS HAVE BEEN GUSTING AT 25 TO 30KTS THIS MORNING AND SHOULD
INCREASE TO THE 40 TO 50KT RANGE THIS AFTERNOON AS THE FRONT
DRIFTS EAST ACROSS THE FORECAST AREA. THE UPPER JET THAT WILL PUSH
THE FRONT THROUGH IS CLEARLY SEEN ON SATELLITE WATER VAPOR IMAGERY
AS A DARK STREAK RIGHT OVER CENTRAL WASHINGTON AT 18Z. EXPECT SOME
DUST TO GET BLOWN AROUND THE BASIN THIS AFTERNOON THO WEBCAMS
INDICATE THAT THE VISIBILITY ALONG THE I90 CORRIDOR IS OK FOR NOW.
SMOKE FROM THE WILDFIRE NORTH OF KEAT WAS TRAPPED UNDER THE
MORNING INVERSION IN THE WENATCHEE AREA BUT IS NOW MIXING OUT. THE
STRONG WINDS ARE NO FRIEND OF THE FIREFIGHTERS SO SMOKE SHOULD
SETTLE INTO THE WENATCHEE VALLEY AGAIN TUESDAY MORNING AS WINDS
DIMINISH OVERNIGHT. NO BIG CHANGES WERE MADE TO THE CURRENT
FORECAST OTHER THAN TO ADJUST FOR CURRENT TRENDS IN OBSERVATIONS. /KELCH
A RED FLAG WARNING FOR WINDS AND LOW RELATIVE HUMIDITIES REMAINS
IN EFFECT FOR THIS AFTERNOON AND EVENING. AS STATED IN PREVIOUS
DISCUSSIONS...RELATIVE HUMIDITY LEVELS WILL BE MARGINAL.
HOWEVER...GIVEN THE MAGNITUDE AND DURATION OF THE WINDS TODAY...A
RED FLAG WARNING IS A GOOD TOOL TO HEIGHTEN AWARENESS. IF
IGNITIONS OCCUR IN GRASSES OR BRUSH (FINE FUELS)...FIRES HAVE THE
POTENTIAL TO SPREAD VERY QUICKLY. /GKOCH
&&
.AVIATION...
A STRONG...DRY COLD FRONT WILL MOVE THROUGH EASTERN WASHINGTON AND
NORTH IDAHO TODAY. SOME WIDELY SCATTERED SHOWERS AND THUNDERSTORMS
WILL BE POSSIBLE OVER FAR NORTHEAST WASHINGTON AND EXTREME NORTHERN
IDAHO BETWEEN 20Z-03Z...MAINLY NORTH OF COLVILLE AND SANDPOINT. THE
BIG STORY TODAY WILL BE THE WINDY CONDITIONS. SUSTAINED WINDS OF
25-30KTS WILL BE COMMON WITH GUSTS UP TO 45KTS POSSIBLE BETWEEN
20Z-01Z. THE HIGHEST GUSTS WILL LIKELY IMPACT THE WENATCHEE AND
EPHRATA AREAS...WHERE TURBULENT MOUNTAIN WAVE GUSTS ARE EXPECTED.
VISIBILITY RESTRICTIONS DUE TO BLOWING DUST WILL BE POSSIBLE IN THE
MOSES LAKE AND PULLMAN AREAS...ESPECIALLY NEAR FRESHLY PLOWED
FIELDS. WINDS WILL BEGIN TO DECREASE BY 02Z...AND GUSTINESS WILL
LIKELY END REGION-WIDE BY 06Z.
&&
.PRELIMINARY POINT TEMPS/POPS...
SPOKANE 77 47 71 48 79 55 / 0 0 0 0 0 0
COEUR D'ALENE 76 46 70 47 78 53 / 0 0 10 10 0 0
PULLMAN 75 45 69 45 77 48 / 0 0 0 0 0 0
LEWISTON 86 54 77 52 85 57 / 0 0 0 0 0 0
COLVILLE 81 48 75 47 84 52 / 20 10 10 10 0 0
SANDPOINT 76 45 68 44 77 47 / 20 10 10 10 0 0
KELLOGG 75 46 65 44 75 51 / 0 0 20 10 0 0
MOSES LAKE 81 53 79 52 87 56 / 0 0 0 0 0 0
WENATCHEE 77 56 77 56 88 61 / 0 0 0 0 0 0
OMAK 80 49 77 51 88 54 / 0 0 0 0 0 0
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...NONE.
WA...RED FLAG WARNING UNTIL 11 PM PDT THIS EVENING EAST WASHINGTON
CENTRAL CASCADE VALLEYS (ZONE 677)...EAST WASHINGTON
NORTHEAST (ZONE 686)...EAST WASHINGTON NORTHERN COLUMBIA
BASIN (ZONE 673)...EAST WASHINGTON OKANOGAN/METHOW VALLEYS
(ZONE 684)...EAST WASHINGTON SOUTH CENTRAL CASCADE VALLEYS
(ZONE 676).
WIND ADVISORY UNTIL 11 PM PDT THIS EVENING LOWER GARFIELD AND
ASOTIN COUNTIES...MOSES LAKE AREA...SPOKANE AREA...UPPER
COLUMBIA BASIN...WASHINGTON PALOUSE...WATERVILLE PLATEAU...
WENATCHEE AREA.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPOKANE WA 515 AM PDT MON JUL 12 2010 WAZ032>036-041>044-131400- LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE- MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-WENATCHEE AREA- EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-WATERVILLE PLATEAU- 515 AM PDT MON JUL 12 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL WASHINGTON...EAST CENTRAL WASHINGTON...NORTH CENTRAL WASHINGTON... NORTHEAST WASHINGTON AND SOUTHEAST WASHINGTON. .DAY ONE...TODAY AND TONIGHT WIND GUSTS OF 45 MPH WILL BE COMMON OVER THE UPPER COLUMBIA BASIN...THE WASHINGTON PALOUSE...AND THE WEST PLAINS THIS AFTERNOON. GUSTS AS HIGH AS 55 MPH WILL BE POSSIBLE AROUND WENATCHEE...EPHRATA...WATERVILLE...AND GEORGE. THERE IS A HIGH POTENTIAL FOR BLOWING DUST THIS AFTERNOON AND EVENING IN AREAS NEAR FRESHLY PLOWED FIELDS. THE COMBINATION OF WINDS AND LOW RELATIVE HUMIDITY WILL PRODUCE CRITICAL FIRE WEATHER CONDITIONS THIS AFTERNOON AND EVENING. ANY FIRES THAT START IN DRY GRASS OR DRY BRUSH COULD SPREAD VERY QUICKLY. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS ANTICIPATED AT THIS TIME. IDZ001>004-026-027-WAZ031-037-038-131400- NORTHERN PANHANDLE-COEUR D'ALENE AREA-IDAHO PALOUSE- CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA- LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS- NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS- 515 AM PDT MON JUL 12 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO... NORTH CENTRAL IDAHO...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND SOUTHEAST WASHINGTON. .DAY ONE...TODAY AND TONIGHT WIND GUSTS OF 40 TO 50 MPH WILL BE POSSIBLE IN THE HIGH ELEVATIONS OF EASTERN WASHINGTON AND NORTH IDAHO TODAY. MOUNTAINS RIDGES AND OTHER EXPOSED AREAS ABOVE 5000 FEET WILL BE THE MOST PRONE TO WINDY CONDITIONS THIS AFTERNOON AND EVENING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS ANTICIPATED AT THIS TIME.
The national radar mosaic for the moment the first event began.
3 strong wind, 2 dust storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Washington in 2010Every state in 2010This day in weather historyWarnings in Washington, July 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 239166, 239167, 252189, 253850, 252186.